Signs and Symptoms of an Overdose / What to Do

1. Check for signs of an overdose

  • Pale and clammy face
  • Limp body
  • Lips or fingernails turning blue/purple
  • Vomiting or gurgling noises
  • Cannot be awakened from sleep or is unable to speak
  • Very little or no breathing
  • Very slow or no heartbeat

2. Try to wake them

  • Yell their name loudly
  • Rub knuckles hard up and down the middle of their chest bone
sternal-rub

3. Call 911

  • Give EMS as much information as you can

4. Check airway

  • Make sure nothing is inside the person’s mouth stopping the breathing

5. Perform rescue breathing

  • Breathe for them
  • Tilt head back with chin up
  • Pinch nose closed with fingers
  • Seal lips tightly over their mouth
  • Give two slow breaths (the chest should rise, not stomach)
  • Follow up with one breath every 5 seconds
  • DON’T FORGET TO BREATHE YOURSELF

6. Naloxone

  • If you have Naloxone, give it now as directed by your provider and then continue to step 7.
  • If you do not have Naloxone, go to step 7 now.

7. Evaluate and support

  • Continue rescue breathing
  • If necessary, give a second dose after 3 minutes
  • Stay with them until 911 arrives
  • Comfort the person so they don’t use more drugs

8. Put them in the recovery position

  • Once they’re out of danger, place them in the recovery position
  • Place the person on their side, with legs bent and head resting on their arm, on the floor.recovery-position

site by: iKnow

Overdose Prevention Project